Alert archive / California / Heat Advisories in 2018

Heat Advisory 8, NWS Eureka, CA

July 19, 2018Del Norte County, Mendocino County, Trinity County, California

NWS Eureka, CA issued this heat advisory at Jul 19, 2018, 3:18 PM PDT for Del Norte County, Mendocino County, Trinity County, California. It took effect at Jul 20, 2018, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2018, 3:18 PM PDT (22:18 UTC)
In effect from
Jul 20, 2018, 12:00 PM PDT
Expired
Jul 20, 2018, 9:00 PM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 68 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS76 KEKA 192218
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
318 PM PDT Thu Jul 19 2018

...PERSISTENT HOT WEATHER CONTINUES...

.Hot and dry weather will continue Saturday along the Trinity
River Valley. High temperatures will reach 104 to perhaps near 
109 roughly from Willow Creek to Weaverville along the Trinity 
River, with overnight lows in the mid to upper 60s. A Moderate 
Heat Risk is expected. Slightly cooler, but still warm, 
temperatures are expected over the weekend.

CAZ107-201130-
/O.NEW.KEKA.HT.Y.0008.180720T1900Z-180721T0400Z/
/O.CON.KEKA.HT.Y.0006.000000T0000Z-180720T0400Z/
Northern Trinity-
318 PM PDT Thu Jul 19 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM PDT FRIDAY...

The National Weather Service in Eureka has issued a Heat
Advisory...which is in effect from noon to 9 PM PDT Friday. 

* LOCATIONS INCLUDE...Burnt Ranch...Big Bar...Del Loma...Helena.

* TEMPERATURES...High temperatures between 103 and 109 with
  overnight lows in the mid to upper 60s.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.
Heat stroke is an emergency - call 911.

&&

$$

CAZ108-110-113-200400-
/O.CON.KEKA.HT.Y.0006.000000T0000Z-180720T0400Z/
Southern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
318 PM PDT Thu Jul 19 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* LOCATIONS INCLUDE...Hayfork...Ruth...Leggett...Laytonville...
  Willits...Ukiah...Hopland.

* TEMPERATURES...High temperatures between 102 and 108 with
  overnight lows in the 60s.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ111-200400-
/O.CON.KEKA.HT.Y.0007.000000T0000Z-180720T0400Z/
Northeastern Mendocino Interior-
318 PM PDT Thu Jul 19 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* LOCATIONS INCLUDE...Covelo...

* TEMPERATURES...High temperatures between 102 and 108 with
  overnight lows in the 60s.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
3 follow-up statements
231 
WWUS76 KEKA 201004
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
304 AM PDT Fri Jul 20 2018


CAZ102-108-111-202315-
/O.EXA.KEKA.HT.Y.0008.180720T1900Z-180721T0400Z/
Del Norte Interior-Southern Trinity-
Northeastern Mendocino Interior-
304 AM PDT Fri Jul 20 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

The National Weather Service in Eureka has issued a Heat
Advisory...which is in effect from noon today to 9 PM PDT this
evening. 

* LOCATIONS INCLUDE...Gasquet...Hayfork...Ruth...Covelo.

* TEMPERATURES...High temperatures between 98 and 108 with
  overnight lows in the 60s.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ107-202315-
/O.CON.KEKA.HT.Y.0008.180720T1900Z-180721T0400Z/
Northern Trinity-
304 AM PDT Fri Jul 20 2018

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING...

* LOCATIONS INCLUDE...Weaverville...Burnt Ranch...Trinity Center.

* TEMPERATURES...High temperatures between 98 and 108 with
  overnight lows in the 60s.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
865 
WWUS76 KEKA 202134
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
234 PM PDT Fri Jul 20 2018

CAZ102-107-108-111-210400-
/O.CON.KEKA.HT.Y.0008.000000T0000Z-180721T0400Z/
Del Norte Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
234 PM PDT Fri Jul 20 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* LOCATIONS INCLUDE...Gasquet...Hayfork...Ruth...Covelo...
  Weaverville...Burnt ...Ranch...Trinity Center.

* TEMPERATURES...High temperatures between 98 and 108 with
  overnight lows in the 60s.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
638 
WWUS76 KEKA 210355
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
855 PM PDT Fri Jul 20 2018


CAZ102-107-108-111-210500-
/O.EXP.KEKA.HT.Y.0008.000000T0000Z-180721T0400Z/
Del Norte Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
855 PM PDT Fri Jul 20 2018

...HEAT ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...



$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Jul 19, 2:53 PM PDT, 25 minutes earlier.

Area forecast discussion, Jul 19, 2:53 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PDT Thu Jul 19 2018

.SYNOPSIS...Warm temperatures will continue through the next week,
and isolated thunderstorms will be possible mostly over the
interior Friday night through the end of the weekend.

&&

.DISCUSSION...Hot conditions continue throughout the region today,
as many interior areas have soared well into the triple digits
already this afternoon. Some modest heat relief is expected over
the weekend, but the key phrase here is "modest," as even on the
coolest day temperatures will only be approximately 3 to 8 degrees
lower than what was observed today. In fact, latest model data
indicates that high temperatures will likely reach near and above
105 degrees along the Trinity River valley again tomorrow
afternoon, and as a result, another Heat Advisory has been issued
for this area for the daytime hours tomorrow. By Saturday and
Sunday temperatures will likely drop just low enough to allow
these Advisories to expire for at least a couple of days, but will
remain generally between 90 and 100 degrees in the afternoons.
Along the coast, similar typical conditions will continue, with
shallow marine clouds developing overnight and dissipating in the
afternoon.

By late Friday, a substantial surge in mid-level monsoonal
moisture and instability will arrive in Mendocino county from the
south, although a deep layer of dry air will remain beneath it. As
a result, virga showers with perhaps a few light sprinkles can be
expected overnight Friday and Saturday morning, perhaps with a few
lightning strikes scattered across Mendocino County. Additional,
more traditional isolated thunderstorms are expected to develop
across the mountains of Trinity and northeast Mendocino counties
Saturday and Sunday afternoons as well, but other areas will
simply remain warm and dry.

Chances for thunderstorms are expected to diminish Monday and
beyond as high pressure aloft builds, although an occasional
isolated thunderstorm or two over the mountains cant be completely
ruled out. The bigger concern will be the return of above normal
heat throughout the interior, very similar to what is occurring
now. While it won't be record breaking heat by any means, another
round of Moderate Heat Risk is expected. Coastal conditions will
remain relatively constant for the next week, with overnight
clouds and fog that dissipates in the afternoon. /BRC

&&

.AVIATION...A narrow shroud of marine clouds engulfed the North
Coast this morning into afternoon. CIGS were generally sustained
LIFR/IFR. An ACV 10:30 Am PIREP reported bases SCT002; Tops016.
An earlier PIREP out of CEC reported bases OVC007; TOPS 012, and
by 11:00 AM, CEC reported SCT006 as the southerly winds shifted.
Skies will remain mostly clear along most of the coast into
evening. Models waffle a little bit about clouds returning to CEC
overnight. Will follow continuity and briefly bring back stratus
CIGS at CEC. Will also follow guidance for low CIGS to return to
the ACV terminal. Inland mountain/valley areas will remain VFR
through Friday although some local Cumulus will develop Friday
afternoon over the Trinity Alps.

&&

.MARINE...Northerly gales will continue to impact the coastal
waters through the through early Saturday morning. Gale Warnings
remain in effect for the outer waters and Small Craft Advisories
remain in effect for the inner waters. Strongest winds and highest
seas are expected across the northern outer waters with seas
reaching near 16 feet. The strongest winds nearshore will be
primarily located near Point Saint George and Cape Mendocino with
possible gusts near 35 kt. Hazardous Seas Warnings may be required
for portions of the inner zones as large, steep waves propagate
into the inner waters. Small Craft advisories should suffice for
the time being. Winds will diminish late in the weekend through
early next week as the pressure gradient relaxes across the
coastal waters. Seas, in turn, will subside. On Sunday, southerly
winds may develop along the Mendocino coast with northerly winds
expected to prevail elsewhere.

&&

.FIRE WEATHER...Hot and dry conditions continue to affect much of
the region today, and while some modest heat relief is expected
over the weekend, temperatures are only expected to fall 3 to 8
degrees areawide. Temperatures are then expected to begin another
warming trend Monday through the remainder of the week.

Overnight tonight, gusty northeasterly offshore winds can be
expected across interior Del Norte county and areas farther to the
north in southwest Oregon. These winds are expected to remain
along exposed ridgetops, where they may gust close to 30 mph at
times. Wind speeds the previous night were similar to what is
expected tonight, and recoveries were generally good even along
ridges. This may not be the case tonight, as some low-level drying
is expected to occur. Still, the worst conditions are expected to
be restricted to the higher ridges, and more extreme conditions
with stronger winds and lower RH values are expected farther north
in Curry County, OR. As a result we will refrain from issuing a
Red Flag Warning for now and monitor closely.

The next item of concern will be the potential for Thunderstorms
tomorrow through Sunday, and possibly beyond. A surge in monsoonal mid-
level moisture and instability is expected to move into the
region from the south late Friday and Saturday morning, with a
deep layer of low-level dry air below it. As a result, a few
isolated and elevated thunderstorms will be possible late Friday
through Saturday morning, primarily over Mendocino county. Any
storms that develop during this time frame will be mostly dry in
nature, and could be far flung throughout the county and not
rooted to the interior mountains as is most often the case.

Additional isolated thunderstorms will be possible Saturday and
Sunday afternoon across primarily the mountains of eastern Trinity
county and perhaps northeastern Mendocino county as well.
Thunderstorm chances will likely diminish Monday and beyond, but
uncertainty is high, as monsoonal moisture will linger nearby and
the Sierras will remain convectively active throughout the week.
/BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 9 PM PDT this evening for CAZ107-108-110-111-
     113.

     Heat Advisory from noon to 9 PM PDT Friday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 4 AM PDT Saturday for PZZ470.

     Small Craft Advisory until 4 AM PDT Friday for PZZ455.

     Small Craft Advisory until 4 AM PDT Saturday for PZZ450.

     Gale Warning until 4 AM PDT Friday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 19, 3:17 AM PDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
317 AM PDT Thu Jul 19 2018

CAZ107-108-110-111-113-201030-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
317 AM PDT Thu Jul 19 2018

...HEAT ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Heat Advisory is currently in effect until 9 PM Thursday evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will be possible Friday afternoon through
Sunday over Trinity and northeastern Mendocino Counties.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101>106-109-112-201030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
317 AM PDT Thu Jul 19 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Heat Advisories in California, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.